Amazing Over 40: Q & A – Your Most Frequent Questions Answered!

Welcome all to Amazing Over 40 Q & A.  Many of you have submitted questions via Facebook Messenger and we’re here to help answer them and provide you with the best information.  It is always important that you do check with your physician before starting any new medication or therapy.

 

What do you take or do for hot flushes? I’ve had a complete hysterectomy 20 years ago and now I’m just getting these really bad? I’m 57 years old. Help!!


Help is on the way!  Hot flushes, also known as hot flashes, are very common during the perimenopausal/menopausal transition.  They usually decrease over time but some women can experience hot flashes for the remainder of their lifetime.  Yikes! That’s why it’s important to be educated regarding your options and how to live your best life at 40, 50, 60 and beyond!

Please check out my blog post here that's specifically about hot flushes and how to best handle them.


“What can you do for hot flashes and night sweats?  I know there is medicine out but I can't take it because of a blood clot that had 11years ago. Can you please help me figure it out? Thank you!”


There’s lots of different types of medicine available to help with hot flashes and night sweats.  Please check out the link above to give you much more background information about hot flashes and ways to help manage them.


Before we go into treatment options, we should first talk a little about blood clots.

You mentioned that you had a blood clot approximately 11 years ago, which may have been a deep venous thrombosis (DVT), which can occur in the leg or pelvis.  Left untreated these can be very serious because if the clot shoots off from the leg/pelvis to the lungs, it can result in a pulmonary embolism (clot in lungs) and potentially lead to death. Therefore, it is important to know why this DVT occurred and evaluate for genetic factors, which can increase your risk, like Factor V Leiden, Protein C, Protein S deficiency among others.  Your physician should be able to run blood work to help determine whether you carry one of the genetic mutations.


Other risk factors for developing a DVT are following a lengthy surgery, such as hip replacement, or injury where you might be bed-ridden for a few days.  This inactivity leads to a potential pooling of blood in the legs increasing the risk of a possible blood clot to form.  Other risk factors for DVT include cancer, birth control pills, oral hormone therapy, post-partum (after childbirth), obesity and smoking.

Now, let’s address your question regarding possible hormone therapy (HT) as a medicine.  Your history of having a blood clot puts you at higher risk for developing another clot during your lifetime.  Hormone therapy needs to be discussed at length with your doctor, who specializes in women’s menopausal health.  One possible option for you would be a very low dose of transdermal (through the skin) of estradiol, which bypasses the liver and does NOT increase the production of coagulation factors that increase the risk of DVT.  This is a very important point!  Oral (by mouth) estrogen increases the risk because it is metabolized by the liver and produces increased levels of coagulation factors.  This is known as “the first-pass effect”.  In addition, it is important to realize that the progesterone component of HT does not increase the risk of DVT.  Your doctor might start with progesterone only, which may help with the night sweats and consider possible transdermal estradiol therapy thereafter.  Again, it is critical that you see a hormone specialist who can help you navigate through this time and provide you with accurate risk and benefits of various therapies.


Looking forward to more insightful questions! Remember, they’re always anonymous!

In health and happiness,
– Dr. Diana